zbMATH — the first resource for mathematics

Boundedness and blow up for a semilinear reaction-diffusion system. (English) Zbl 0735.35013
From authors’ abstract: Consider the semilinear parabolic system (S), \(u_ t-\Delta u=v^ p,\;v_ t-\Delta v=u^ q\), where \(x\in\mathbb{R}^ N(N\geq1)\), \(t>0\), and \(p,q\) are positive real numbers. At \(t=0\), nonnegative, continuous and bounded initial values \((u_ 0(x),v_ 0(x))\) are prescribed. The corresponding Cauchy problem then has a nonnegative classical and bounded solution \((u(t,x),v(t,x))\) in some strip \(S_ T=[0,T)\times\mathbb{R}^ N\), \(0<T\leq\infty\). Set \(T^*=\sup\{T>0: u,v \text{ remain bounded in }S_ T\}\). It is shown in this paper that if \(0<pq\leq1\), then \(T^*=+\infty\), so that solutions can be continued for all positive times. When \(pq>1\) and \((\gamma+1)/(pq- 1)\geq N/2\) with \(\gamma=\max\{p,q\}\), one has \(T^*<+\infty\) for every nontrivial solution \((u,v)\). \(T^*\) is then called the blow up time of the solution under consideration. Finally, if \((\gamma+1)(pq-1)<N/2\) both situations coexist, since some nontrivial solutions remain bounded in any strip \(S_ T\) while others exhibit finite blow up times.

35B40 Asymptotic behavior of solutions to PDEs
35K57 Reaction-diffusion equations
35B30 Dependence of solutions to PDEs on initial and/or boundary data and/or on parameters of PDEs
Full Text: DOI
[1] Aguirre, J; Escobedo, M, A Cauchy problem for ut − δu = up: asymptotic behaviour of solutions, Ann. fac. sci. Toulouse math., 8, 175-203, (1986-1987) · Zbl 0601.35051
[2] Aronson, D.G; Weinberger, H, Multidimensional nonlinear diffusion arising in population genetics, Adv. in math., 30, 33-76, (1978) · Zbl 0407.92014
[3] Ball, J.M, Remarks on blow-up and nonexistence theorems for nonlinear evolution equations, Quart. J. math. Oxford ser., 28, 473-486, (1977), (2) · Zbl 0377.35037
[4] Baras, P; Cohen, L, Complete blow-up after TMAX for the solution of a semilinear heat equation, J. funct. anal., 71, 143-174, (1987) · Zbl 0653.35037
[5] Eidel’man, S.D, Parabolic systems, (1969), North-Holland Amsterdam · Zbl 0181.37403
[6] \scM. Floater and J. B. McLeod, in preparation.
[7] Friedman, A, Partial differential equations of parabolic type, (1983), Krieger Malabar, FL
[8] Friedman, A; Giga, Y, A single point blow up for solutions of nonlinear parabolic systems, J. fac. sci. univ. Tokyo sect. I, 34, No. 1, 65-79, (1987) · Zbl 0648.35042
[9] Friedman, A; McLeod, J.B, Blow up of positive solutions of semilinear heat equations, Indiana univ. math. J., 34, 425-447, (1985) · Zbl 0576.35068
[10] Fujita, H, On the blowing up of solutions of the Cauchy problem for ut = δu + u1 + α, J. fac. sci. univ. Tokyo sect. I, 13, 109-124, (1966) · Zbl 0163.34002
[11] Giga, Y; Kohn, R.V, Asymptotically self-similar blow-up of semilinear heat equations, Commun. pure appl. math., 38, 297-319, (1985) · Zbl 0585.35051
[12] Galaktionov, V.A; Kurdyumov, S.P; Samarskii, A.A, A parabolic system of quasilinear equations I, Differential equations, 19, No. 12, 2133-2143, (1983)
[13] Galaktionov, V.A; Kurdyumov, S.P; Samarskii, A.A, A parabolic system of quasilinear equations II, Differential equations, 21, No. 9, 1544-1559, (1985)
[14] Kavian, O, Remarks on the behaviour of a nonlinear diffusion equation, Ann. inst. H. Poincaré, 4, No. 5, 405-421, (1987)
[15] Kobayashi, K; Sirao, T; Tanaka, H, On the growing up problem for semilinear heat equations, J. math. soc. Japan, 29, 407-429, (1977) · Zbl 0353.35057
[16] Lacey, A.A, The form of blow-up for nonlinear parabolic equations, (), 183-202 · Zbl 0556.35077
[17] Lacey, A.A, Global blow-up of a nonlinear heat equation, (), 161-167 · Zbl 0627.35047
[18] Weissler, F.B, Local existence and nonexistence for semilinear parabolic equations in LP, Indiana univ. math. J., 29, No. 1, 79-102, (1980) · Zbl 0443.35034
[19] Weissler, F.B, Existence and nonexistence of global solutions for a semilinear heat equations, Israel J. math., 38, Nos. 1-2, 29-40, (1981) · Zbl 0476.35043
[20] Weissler, F.B, Single point blow up of semilinear initial value problems, J. differential equations, 55, 204-224, (1984) · Zbl 0555.35061
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.